Of the many types of pain-relieving drugs, acetaminophen is widely used to bring about needful relief from painful conditions. It can be used for treating mild to moderate levels of pain. When administered to pets – such as your canine – it needs to be given under the guidance of a qualified vet. Toxicity among dogs due to an excessive intake of acetaminophen can be dangerous. In many cases, pets are known to have broken open the medicine chests and have ingested pain killers. Is acetaminophen poisonous when dogs ingest this drug in excess? It is important to know the symptoms of toxicity prior to starting your dog’s treatment plan.

Acetaminophen is consumed through the oral route. No two pets may have the same types of pains; hence, the medication plan of your pet may depend on the severity of the underlying medical condition, age of your pet, and presence of prior ailments, if any. This med is administered to younger pups only when it is extremely essential. As a pet owner, you need to know that acetaminophen can be given for treating a wide spectrum of pains such as joint pains (triggered by autoimmune conditions like arthritis or osteoarthritis), toothache, headache, etc. As this painkiller is very popular, it is being manufactured under many names as well as in many forms. Owing to variations in forms, it is important to thoroughly read the instructions listed on the pack of this med.

Is intake of acetaminophen dangerous for your dog?


This drug needs to be always given to your dog at the level prescribed by the treating vet. Pet owners – sometimes – may want to expedite the treatment process; as a result, they may feed their canine with a larger dose (than what was prescribed) of this drug. In general, doses are maintained at less than 50 milligrams (mg) per kg of your pet’s body weight. Your dog is likely to develop serious side effects when dosages are in excess of 75 mg per kg of pet’s weight.

Your pet may develop a few acute reactions and side effects when acetaminophen reaches toxic levels. When you notice signs such as respiratory problems (shallow breathing cycles, gasping for breath, etc.), inflammation of facial parts or limbs, discoloration of gums, and abdominal discomforts such as nausea or vomiting, you are advised to consult with your vet on an urgent mode. In some remote cases, an overdosed condition may also lead to impairment of liver function. A damaged liver can be detected by its distinctive symptoms – such as discoloration of eyes, yellowish tint on the skin, loss of appetite, indigestion, etc. In some very remote cases, your dog may even slip into a deep state of sleep or coma.

Upon noticing any of these symptoms, you are advised to seek medical help on an emergency basis. Foremost of all, excessive intake of acetaminophen needs emergency care and attention – especially, in a formal healthcare setting. Your vet may do chemical profiling of your pet’s blood. Often, a complete blood count (CBC), as well as urinalysis, is also performed to detect the extent of toxicity. Soon after establishing toxic levels of the drug, a treatment plan is commenced on an emergency basis. The treatments offered include the provision of oxygen as well as administering drugs intravenously. The most commonly administered drugs include cimetidine as well as vitamin C.

How to keep your pets safe?


It is not a good idea to self-diagnose or self-medicate your canine. In case of strength of dosages, it is always recommended to restrict each dose to the bare minimal / prescribed level. If you have skipped a dose, never feed your canine with a double dose; such a 2X dosage may only lead to an overdose. Instead, skip the dose you missed and go ahead with the next dose. Upon skipping multiple doses, contact your vet for rescheduling your pet’s dosage plan. You need to know that the active ingredients of the drug can blend into your pet’s blood within 35 minutes – i.e., from the time of intake. Such fast action may turn into toxicity if the dosage levels are high. Very large doses are known to cause immediate damage to your pet’s liver as well as red cells. Among pets, cats are more vulnerable; this is mainly because cats do not have a few proteins which can safeguard their liver from possible damage.

Also, dogs living with blood conditions – such as lack of red cells or low level of hemoglobin – are at added risk. This is because – a few key chemicals of hemoglobin may get attached to red cells. Upon getting attached, hemoglobin loses its capacity to take oxygen in it. As a result, your pet may soon get deprived of a needful level of oxygen. The common signs of this dangerous condition are loss of appetite, discoloration of urine, rapid cycles of breathing, and sudden collapse leading to coma and death.

If you suspect that your dog has eaten an excessive level of acetaminophen, try to make your pet vomit. This is one proven way to eliminate overdoses of the drug. In some acute cases, your vet may make a liquid made of activated charcoal; this liquid is known to reduce the absorption of toxic chemicals and can make your pet’s gastric tract safe. Other possible options to treat toxicity in your dog include administration of intravenous fluids, transfusion of blood, and intake of N-acetylcysteine (which reduces the likely risks of liver damage as well as halts possible impairment of red cells).

In sum, intake of additional doses or overdose of acetaminophen can be fatal. Unless medical treatment is offered in an emergency mode – your pet may witness severe damage to the liver and red cells. In order to avoid excessive dosing, follow the vet’s advice all through the medication plan. Last but not the least, store the drug out of reach of your pet. Accidental access to the medicine chest can make your dog eat more of these meds, leading to an overdose. Above all, it is strongly recommended to consult with your vet to understand the potential risks of acetaminophen when it is administered to your dog.

Leave a Reply